Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 20, 2010, 7:46 PM CDT for Republic County, Kansas. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2010, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 20, 2010, 8:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Republic County, KS
The radar
The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:05 PM CDT | TSTM WND DMG | 1 Ene Courtland, KS | 4 TO 6 INCH DIAMETER TREE LIMBS DOWN. |
| Jun 20, 8:05 PM CDT | TSTM WND GST 70 | 1 Ene Courtland, KS | |
| Jun 20, 8:11 PM CDT | TSTM WND GST 60 | 1 Ese Republic, KS | |
| Jun 20, 8:12 PM CDT | TSTM WND GST 70 | 3 Wnw Norway, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4831 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
789
WFUS53 KTOP 210046
TORTOP
KSC157-210115-
/O.NEW.KTOP.TO.W.0020.100621T0046Z-100621T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SUN JUN 20 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 815 PM CDT
* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS SEVERE
STORM WAS LOCATED 9 MILES SOUTHWEST OF COURTLAND...OR 19 MILES
NORTHWEST OF CONCORDIA...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
COURTLAND...
NORWAY...
SCANDIA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW! TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3997 9775 3969 9756 3965 9788 3965 9793
3982 9794
TIME...MOT...LOC 0046Z 241DEG 35KT 3969 9797
$$1 follow-up statement
615 WWUS53 KTOP 210101 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 801 PM CDT SUN JUN 20 2010 KSC157-210115- /O.CON.KTOP.TO.W.0020.000000T0000Z-100621T0115Z/ REPUBLIC- 801 PM CDT SUN JUN 20 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR WESTERN REPUBLIC COUNTY... AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED 4 MILES WEST OF NORWAY...OR 13 MILES NORTHWEST OF CONCORDIA...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... NORWAY AND SCANDIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS...AND ALWAYS STAY AWAY FROM WINDOWS. && LAT...LON 3965 9788 3985 9790 3997 9775 3969 9756 TIME...MOT...LOC 0101Z 251DEG 26KT 3969 9782 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 6:27 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 20, 6:27 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 627 PM CDT SUN JUN 20 2010 .UPDATE... FOR 0Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... SOUTHEAST WINDS THROUGH THE PERIOD EXCEPT ERRATIC AND GUSTY NEAR STORMS. WILL HAVE TO WATCH PROGRESS OF CONVECTIVE DEVELOPMENT AND MAY NEED A TEMPO GROUP IF LINE OUT WEST REMAINS SOLID AND PROGRESSIVE. CURRENTLY TCU AND CBS DEVELOPING AND WILL START WITH THESE THEN GO TO VC IN A FEW HOURS. MORE LIKELY TIME FOR SQUALL LINE AT TAF STIES IS 06-10Z TIMEFRAME AND WILL MONITOR FOR UPDATES. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 20, 3:39 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT SUN JUN 20 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-212045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 339 PM CDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR ADDITIONAL SEVERE THUNDERSTORMS TO DEVELOP DURING THE LATE AFTERNOON ACROSS WESTERN AND CENTRAL KANSAS INTO NEBRASKA THEN MOVE EAST ACROSS THE OUTLOOK AREA. STRONG DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH ISOLATED TORNADOES. ADDITIONALLY MODERATE TO HEAVY RAINFALL COULD OCCUR WITH THESE STORMS CAUSING FLASH FLOODING. MANY RIVERS AND CREEKS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS ARE IN FLOOD OR FORECAST TO FLOOD. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR THE LATEST FORECASTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PATTERN OF THUNDERSTORMS DURING THE OVERNIGHT HOURS AND INTO THE MORNING IS EXPECTED TO CONTINUE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS FOR MONDAY NIGHT THROUGH THURSDAY NIGHT. SEVERE WEATHER WILL BE POSSIBLE WITH THE RENEWED STORMS EACH NIGHT. ADDITIONALLY FLOODING WILL CONTINUE TO BE POSSIBLE...ESPECIALLY IF STORMS TRACK OVER THE SAME AREAS EACH NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED DURING THE LATE AFTERNOON AND OVERNIGHT AND ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 55 min |
| Jun 20, 8:10 PM CDT | Tornado Warning | TOP | Cloud, Republic | 35 min |
| Jun 20, 8:25 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Geary, Marshall, Ottawa, Republic and 2 more | 65 min |
| Jun 20, 8:35 PM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 115 min |
| Jun 20, 8:48 PM CDT | Tornado Warning | TOP | Washington | 27 min |
| Jun 20, 9:24 PM CDT | Areal Flood Advisory | TOP | Clay, Washington | 51 min |
| Jun 20, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Marshall, Nemaha, Pottawatomie and 3 more | 51 min |
| Jun 20, 9:46 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 44 min |
| Jun 20, 10:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Shawnee | 46 min |
| Jun 20, 10:18 PM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 117 min |
| Jun 21, 7:02 AM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Republic, Washington | 88 min |
| Jun 21, 7:32 AM CDT | River Flood Warning | TOP | Marshall | 55 hr |
| Jun 21, 7:43 AM CDT | Areal Flood Advisory | TOP | Clay, Marshall, Riley, Washington | 92 min |
| Jun 21, 8:39 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha, Pottawatomie | 51 min |
| Jun 21, 10:01 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 29 min |
| Jun 21, 10:32 AM CDT | River Flood Warning | TOP | Riley | 13 hr |
| Jun 21, 10:32 AM CDT | River Flood Warning | TOP | Clay | 37 hr |
| Jun 21, 3:25 PM CDT | Flash Flood Watch | TOP | Brown, Clay, Cloud, Jackson, Jefferson, Marshall and 5 more | 13 hr |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.